Which drugs are depleting you of nutrients?
If you’re taking regular medication, you could be unwittingly depleting your body of essential nutrients.
Medications are supposed to make you feel better, cure disease or help you manage illness, but every medication can have adverse effects, and for some medications that can be a very long list.
While most of us know to check whether a drug we’re planning to take is likely to interact with any other drugs, herbs or supplements, a lesser known downside of many prescription and over-the-counter medications is that they can deplete one or more essential nutrients. This can occur because they interfere with the normal process of nutrient absorption or because of a chemical interaction within the body that affects the activity of the nutrient in body tissues.
Nutrient depletion can cause health problems on top of the problem you’re trying to solve with the medication. The effects can be far-reaching and include weakness, depression, anxiety, headaches, muscle cramps, impaired immunity and an increased tendency for blood clots and osteoporosis. It’s unfortunately common to see a side effect of one drug caused by nutrient depletion (such as indigestion or depression) being treated with another drug, potentially compounding the problem.
Recognising and treating a possible drug-induced nutrient depletion could help toleration of an essential medication.
Common nutrient-depleting drugs
The table below lists some of the commonly prescribed drug groups with the nutrients they are known to deplete. If you’re taking one of these medications, you’ll need professional advice on supplementation to counter the effects, or on finding a different way to manage your medical condition.
|oral contraceptives (birth control pills)||B vitamins, vitamin C, magnesium, selenium and zinc|
|hormone replacement therapy (HRT)||vitamin B6, vitamin B12, folate and magnesium|
|the anti-diabetes drug metformin||folate, vitamin B12, coenzyme Q10|
|beta-blockers||coenzyme Q10, melatonin|
|NSAIDs (e.g. aspirin, ibuprofen, naproxen)||iron, folate, zinc, vitamin C|
|antacids for indigestion and anti-ulcer drugs||vitamin B12, folate, vitamin D, magnesium, calcium, iron and zinc (osteoporosis is a risk in the long term)|
|thiazide diuretics (fluid-reducing tablets)||potassium, magnesium, sodium and zinc|
|other diuretics||B vitamins, magnesium, zinc and potassium|
|statins (cholesterol-lowering drugs)||coenzyme Q10|
|lithium (mood stabiliser)||folate and inositol|
|anticonvulsants for epilepsy and mood stabilisation (e.g. phenytoin)||biotin, calcium, folate and vitamins D, K, and B12 and B2|
|tricyclic antidepressants||vitamin B2 and coenzyme Q10|
|selective serotonin reuptake inhibitor (SSRI) antidepressants||B vitamins B6, B12 and folic acid, vitamin D and sodium|
|benzodiazepines||biotin, folate, calcium, melatonin, vitamins D and K|
|antibiotics||many can deplete B vitamins and affect the microbiome (see below)|
Antibiotics and nutrient depletion
While gut flora are not strictly nutrients, depletion of the important bacteria in the gut can affect the absorption and metabolism of some important nutrients. This is why a probiotic is essential if you’ve taken antibiotics. Some classes of antibiotics are known to deplete specific nutrients, listed in the table below.
|Antibiotic||Names end in||Nutrient depleted|
|fluoroquinolones||-floxacin, e.g. ciprofloxacin||calcium and iron|
|tetracyclines||-cycline’, e.g. doxycycline||calcium and magnesium|
|penicillins||-cillin, e.g. amoxycillin||potassium|
Consequences of nutrient depletion
The table below lists some important nutrients and what can occur when they’re depleted.
|Nutrient||Consequences of depletion|
|vitamin B12||fatigue, weakness, strange sensations in the hands and feet, balance problems, depression, delusions, memory loss, swollen tongue|
|vitamin B6||depression, dermatitis, conjunctivitis, mouth ulcers, sleepiness, nerve damage, anaemia|
|folate||anaemia, birth defects, depression, heart disease risk|
|vitamin C||weakened immune system, poor wound healing, easy bruising|
|vitamin D||bone weakness, bone pain, depression, increased risk of some cancers|
decreased bone density leading to osteoporosis, muscle stiffness, twitching, aching, poor sleep, dry skin, brittle nails, tooth decay
|magnesium||decreased bone density leading to osteoporosis, muscle cramps, muscle weakness, accelerated ageing, insomnia, anxiety, depression, elevated blood pressure, irregular heartbeat, other heart problems|
|iron||fatigue, breathlessness, irritability, hair loss, weakness, dizziness, pallor|
|zinc||impaired immunity, dry skin, acne, loss of taste and smell, diarrhoea, mouth ulcers|
|coenzyme Q10||fatigue, impaired memory and concentration, muscle weakness|
Levels of some nutrients, such as iron, folate, vitamin D and vitamin B12, can be checked with blood tests. Other nutrients, such as coenzyme Q10, aren’t easy to test or the test is unreliable or expensive. In some cases, we have to anticipate the likely nutrient depletions or judge what will be needed to counter the side effects of a particular medication. We then assess the response to several weeks or months of supplementation and, if safe, withdrawal or replacement of the drug causing the depletion.
Avoiding nutrient depletion with medication
Our advice is to:
1. Review all your medications in consultation with your doctor.
2. Keep a list in your wallet or phone of all your medications and their dosages, and when you started taking them, and show it to all your health care professionals. If you have a carer, make sure they have the list too.
3. Be familiar with your medications by knowing what they’re for, their brand and generic names, how they affect the body and any side effects including nutrient depletions. Check generic names of medications to avoid duplication.
4. Before taking any over-the-counter supplement, medication or herb, check with your doctor or pharmacist for side effects.
5. Monitor (in conjunction with your doctor) any new side effects when a new medication is added.
6. Try to use one pharmacy to purchase all your medications, to avoid the excessive prescribing that can occur when multiple doctors are unaware of each other’s prescriptions.
7. If you’re taking a medication that can cause nutrient depletion, make sure you get advice on whether the other medications you are taking are all necessary, or whether there are safe non-drug alternatives that will be effective for you. If you have to continue your usual medication, you’ll need to adjust your diet and/or take appropriate doses of supplements to make up for the nutrients that are likely to become depleted.
Have you experienced side-effects from your medications? Share your experiences below.